Alert archive / West Virginia / River Flood Warnings in 2009
River Flood Warning 6, NWS Charleston, WV
NWS Charleston, WV issued this river flood warning at May 9, 2009, 8:18 AM EDT for Lincoln County, Logan County, West Virginia. It took effect at May 9, 2009, 9:38 AM EDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- May 9, 2009, 8:18 AM EDT (12:18 UTC)
- In effect from
- May 9, 2009, 9:38 AM EDT
- Expired
- May 9, 2009, 12:49 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Flood severity
- Minor
Counties Lincoln County, WV, Logan County, WV
The radar
The Charleston,WV radar (KRLX), 42 km from the middle of the area, began a volume at 12:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Guyandotte River at Logan (LOGW2). The gauge peaked at 23.19 ft at May 9, 2009, 11:00 AM EDT.
- Action stage
- 21 ft
- Minor stage
- 23 ft
- Moderate stage
- 28 ft
- Major stage
- 35 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03203600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this river flood warning went out at May 9, 7:08 AM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 9, 7:08 AM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 708 AM EDT SAT MAY 9 2009 .SYNOPSIS... FLOODING PERSISTS ACROSS FAR SOUTHERN WEST VIRGINIA AND SOUTHWEST VIRGINIA THIS MORNING. COLD FRONT CROSSES THIS AFTERNOON. DRYING OUT EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... RUC AND WRFARW SEEM TO HAVE THE BEST HANDLE ON TRAINING AXIS OF SHOWERS AND THUNDERSTORMS ACROSS FAR SOUTHERN WV AND SW VA EARLY THIS MORNING. USED THESE MODELS AS BASIS FOR POPS THROUGH MIDDAY WITH CAT POPS GRADUALLY LESSENING TO LIKELY THIS AFTERNOON AND THEN ENDING THIS EVENING. FLOOD THREAT THIS MORNING SHOULD DIMINISH THIS AFTERNOON AS COVERAGE AND INTENSITY WANE. ELSEWHERE TODAY EXPECTING MAINLY DRY WEATHER IN THE WAKE OF SHORT WAVE EXITING THE AREA AT THIS TIME. COLD FRONT ARRIVING THIS AFTERNOON MOVING INTO DESTABILIZING AIR MASS COULD RESULT IN A FEW SHOWERS AND THUNDERSTORMS STANDING UP ALONG / JUST AHEAD OF IT. FAST FLOW IN THE MIXED ENVIRONMENT WILL ALSO BRING ABOUT GUSTY BUT SUB ADVISORY WINDS EVEN OUTSIDE STORMS INTO THIS EVENING. USED RUC ALGORITHM TOOL TO GENERATE WIND GUSTS AND THAN TRIMMED A BIT IN THE MOUNTAINS TONIGHT. EXPECT A DRY NIGHT TODAY WITH PARTIAL CLEARING BUT ENOUGH WIND TO PRECLUDE FOG DESPITE THE VERY WET CONDITIONS. USED THE MAV FOR HIGHS TODAY AND LOWS TONIGHT...A LITTLE HIGHER THAN PREVIOUS IN MOST CASES. RAISED DEW POINTS A BIT VIA NAM12 AHEAD OF THE FRONT...ACTUALLY LOWERED A TAD BEHIND IT. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... A BRIEF BREAK IN THE PRECIPITATION IS EXPECTED FOR SUNDAY AS COOLER...DRIER AIR WORKS ITS WAY INTO THE REGION BEHIND THE EXITING COLD FRONT. ON MONDAY...A WEAK DISTURBANCE WILL MOVE INTO THE REGION. MODELS DIFFER ON THE TIMING AND PLACEMENT OF THIS DISTURBANCE...BUT AGREE THAT MOISTURE IS LIMITED...SO ONLY EXPECTING LIGHT QPF AMOUNTS AT THIS TIME. DRY NORTHWESTERLY FLOW MOVES INTO THE REGION FOR TUESDAY BEHIND THE EXITING DISTURBANCE. && && .LONG TERM /TUESDAY THROUGH FRIDAY/... HPC CHOSE THE OPERATIONAL/ENSEMBLE RUNS OF THE ECMWF ON WHICH TO BASE THE EXTENDED FORECAST...AND SEE LITTLE REASON TO DISAGREE. WE STILL HOPE TO SQUEEZE IN A COUPLE OF DRY DAYS EARLY NEXT WEEK...BUT A WET PATTERN MAY ARRIVE YET AGAIN BY THE END OF THE PERIOD. USED HPC GRIDS AS A BASIS WITH SOME TWEAKING. HAVE A FEW LINGERING SHOWERS MONDAY MORNING FROM WAVE ALONG FRONTAL BOUNDARY TO THE SOUTH. INCLUDED SLIGHT/LOW CHANCE POPS SHOULD BE FAIRLY LIGHT...THE JUICIER AIRMASS WILL BE OFF TO THE SOUTH. HIGH PRESSURE WILL THEN BUILD IN...WITH HOPEFULLY A 36 TO 48 HOUR DRY PERIOD INTO WEDNESDAY. ZONAL FLOW TRANSITIONS TO A SHORT-LIVED RIDGE BY WEDNESDAY...ALLOWING FOR SOME WARMING TEMPERATURES AS WELL. NEXT SHORTWAVE ARRIVES WEDNESDAY NIGHT/THURSDAY...KNOCKING DOWN THE RIDGE AND ONCE AGAIN CREATING ZONAL FLOW. ASSOCIATED FRONTAL BOUNDARY ARRIVES THURSDAY AND MAY STALL IN OR NEAR THE CWA. THIS COULD ONCE AGAIN BRING ROUNDS OF SHOWERS AND STORMS TO THE REGION. HAVE ONLY CHANCE POPS FOR NOW THROUGH FRIDAY. HPC TEMPERATURES WERE WELL ABOVE MEX/ENSEMBLE NUMBERS IN MANY CASES. KNOCKED THEM DOWN A FEW DEGREES HERE AND THERE. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... SHOWERS BKW AND FAR SOUTHERN WV AND SOUTHWEST VA WILL BRING MVFR WITH HEAVIER DOWNPOURS AND A THUNDERSTORM STILL POSSIBLE THIS MORNING GRADUALLY TAPERING OFF THIS AFTERNOON. ELSEWHERE...A PATCHY MVFR STRATOCU DECK WILL AFFECT MOST SITES AT TIMES BEFORE LIFTING TO VFR ALTOGETHER THIS AFTERNOON ON MIXING. A COLD FRONT ARRIVING FROM THE NW WILL RESULT IN A LINE OF SCATTERED SHOWERS AND STORMS WITH THE CHANCE FOR A PARTICULAR AIRPORT BEING AFFECTED LOW. GUSTY SW WINDS SATURDAY WILL SHIFT TO THE NW BEHIND THE FRONT LATE IN THE AFTERNOON. DRIER AIR ARRIVING BEHIND THE FRONT WILL CAUSE CLOUD BASES TO RISE EVEN FARTHER TONIGHT WHILE GUSTY WINDS THIS EVENING GRADUALLY DIMINISH OVERNIGHT. DESPITE ALL OF THE RECENT RAIN...THERE OUGHT TO BE ENOUGH WIND SATURDAY NIGHT TO PRECLUDE THE FORMATION OF FOG AS THE SKY PARTIALLY CLEARS. AVIATION OUTLOOK /BEYOND 06Z SUNDAY/... NO SIGNIFICANT AREAS OF IFR ANTICIPATED. && .HYDROLOGY... FLOOD WATCH HAS BEEN CONFINED TO FAR SOUTHERN WV AND SW VA WHERE TRAINING HAS SET UP. FAR SOUTHERN WV HAS BEEN REPORTING FLOODING SINCE 230 AM AND THIS LOOKS LIKE A SIGNIFICANT EVENT THERE ALREADY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...FLOOD WATCH UNTIL NOON EDT TODAY FOR WVZ024-025-033>035. OH...NONE. KY...NONE. VA...FLOOD WATCH UNTIL NOON EDT TODAY FOR VAZ003-004. && SYNOPSIS...TRM/SL NEAR TERM...TRM SHORT TERM...SL LONG TERM...CL AVIATION...TRM HYDROLOGY...TRM
Hazardous weather outlook, May 9, 4:53 AM EDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 453 AM EDT SAT MAY 9 2009 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032- 036>040-046-047-100900- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 453 AM EDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-WVZ024-025-033>035-100900- DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH- 453 AM EDT SAT MAY 9 2009 ...FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRM
In the hours before
Local storm report, May 9, 2:38 AM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
238 AM EDT SAT MAY 9 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0231 AM FLOOD WILLIAMSON 37.72N 82.25W
05/09/2009 MINGO WV PUBLIC
STREAMS IN BUILDINGS.
EVENT OCCURRED BETWEEN
216 AM 05/09/2009 AND 231 AM 05/09/2009
&&
NNNNLocal storm report, May 9, 3:56 AM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
356 AM EDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM FLOOD PINEVILLE 37.59N 81.54W
05/09/2009 WYOMING WV EMERGENCY MNGR
NUMEROUS REPORTS OF ROADWAYS FLOODED THROUGHOUT COUNTY.
&&
CAMPBELLLocal storm report, May 9, 6:40 AM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
640 AM EDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 AM FLOOD BECKLEY 37.79N 81.19W
05/09/2009 RALEIGH WV COUNTY OFFICIAL
RALEIGH COUNTY 911 REPORTED FLOODING IN SEVERAL CITIES
INCLUDING COAL CITY...LEGO AND RHODELL. FLOODING IS
OBSERVED ON THE ROADWAYS AND NEAR HOMES. EVACUATIONS HAVE
OCCURRED IN THE MEADE AREA.
&&
SLEWISLocal storm report, May 9, 7:41 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
741 AM EDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM FLOOD HURLEY 37.42N 82.02W
05/09/2009 BUCHANAN VA EMERGENCY MNGR
MUDSLIDES AND FLOODING REPORTED ON RTE 643 IN HURLEY.
&&
ABEAVERSThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 9:02 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Wyoming | 28 min |
| May 8, 9:17 PM EDT | Areal Flood Advisory | RLX | McDowell, Wyoming | 4 hr |
| May 8, 9:35 PM EDT | Tornado Warning | RLX | McDowell, Wyoming | 10 min |
| May 9, 1:24 AM EDT | Areal Flood Advisory | RLX | Logan, McDowell, Mingo, Wyoming | 3 hr |
| May 9, 2:02 AM EDT | Areal Flood Warning | RLX | Logan, Mingo, Wyoming | 9 hr |
| May 9, 4:04 AM EDT | Areal Flood Warning | RLX | McDowell | 7 hr |
| May 9, 6:36 AM EDT | Areal Flood Warning | RLX | Raleigh | 9 hr |
| May 9, 7:11 AM EDT | River Flood Warning | RLX | Mingo | 32 hr |
| May 9, 8:18 AM EDT | River Flood Warning | RLX | Logan | 6 hr |
| May 9, 9:38 AM EDT | River Flood Warning | RLX | Wyoming | 5 hr |
| May 9, 9:38 AM EDT | River Flood Warning | RLX | Cabell, Lincoln | 3 hr |
| May 9, 9:38 AM EDT | River Flood Warning | RLX | Mingo, Wayne | 36 hr |
| May 9, 9:43 AM EDT | Areal Flood Warning | RLX | McDowell | 4 hr |
| May 9, 10:58 AM EDT | Areal Flood Warning | RLX | Logan, McDowell, Mingo, Wyoming | 5 hr |
Nearby
River Flood Warnings in West Virginia, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.